A patient with methemoglobinemia may become cyanotic during or after exercise.
If a person has hereditary methemoglobinemia, this may or may not be known at the time of presentation.
(1) intense exercise (with hereditary methemoglobinemia)
(2) less intense exercise if taking a medication capable of inducing an episode (aspirin, NSAID, oral antibiotic, local anesthetic, phenobarbital)
Features of an episode:
(1) cyanosis (when methemoglobin is 5-15%)
(2) decrease in oxygen saturation on pulse oximetry
(3) decrease in oxygen saturation on pulse oximetry persisting after increase in inspired oxygen concentration
(4) normal PaO2 and adequate ventilation
(5) elevated methemoglobin on co-oximetry
(6) brownish discoloration of blood (when methemoglobin is > 15%)
If the level of methemoglobin is > 15% then consider admitting the patient to the hospital.
If the level of methemoglobin is high (30-40%) then the patient may develop additional symptoms (headache, weakness, dyspnea, tachycardia, dizziness).
If the level of methemoglobin is above 50%, then altered mental consciousness, seizures and circulatory collapse may occur.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Surgery, orthopedic, Hematology Oncology